|Recently diagnosed with dementia
Jul 5, 2008
I was diagnosed with HIV Associated Demenitia yesterday after nearly a year of tests. The three day psychological exam done by Dr. Charles Hinkin at UCLA shows that I have a moderate level of the condition which will shortly impair my ability to work. I suffer with painful neuropathy in my feet, legs and hands, which is made worse by AIDS meds. Consequently, I stopped taking the meds last August. My CD4 and viral load have stayed about the same (~400 CD4 and ~3000 VL). I am flabbergasted that I have dementia, and most severely depressed about it. What should I expect to be the trajectory of this condition in the next year, two years, five years?
| Response from Dr. Horwath
The course of HIV-associated dementia is dependent on many factors. The most important is antiretroviral treatment, which is currently the only definitive treatment available that can affect the course of HIV-associated dementia. I have treated many patients with various stages of HIV-associated dementia. For most of them, the dementia appeared or worsened during a period of time when they were not taking antiretroviral meds and then improved when they returned to taking their medications.
There are antiretrovirals available that will not contribute to peripheral neuropathy. The best course of action is to explore going back on treatment with medications that will not aggravate the neuropathy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.